A 64-year-old woman with a history of Bertolotti syndrome causing chronic low back pain presented to the emergency department because she was experiencing medication withdrawal symptoms. She had recently stopped her home tramadol and tizanidine, no longer desiring to take any medications she viewed as habit forming. Within 24 hours of discontinuation, the patient developed cough, weakness, rhinorrhea, myalgias, and nausea—symptoms that had occurred for her in the past on stopping these medications. Notably, a review of her gastrointestinal symptoms was negative for any abdominal pain or diarrhea. On presentation she was hypertensive to 150/70 mm Hg and tachycardic to 115 beats per minute (bpm) but was afebrile. Findings from a complete physical examination and a chest radiograph were normal. Her laboratory test results were unremarkable, including a normal white blood cell (WBC) count. Although the patient did not complain of any urinary symptoms, a urinalysis was performed, which showed 4 epithelial cells per high-power field (hpf), 10 WBC/hpf, large leukocyte esterase, negative nitrites, and rare bacteria. She was prescribed a 7-day course of cefpodoxime, 100 mg twice a day, for a suspected urinary tract infection and discharged. Urine cultures were not ordered.
Kathryn B. Holroyd, Alexander Rittenberg, Amit Pahwa. Misanalysis of UrinalysisA Teachable Moment. JAMA Intern Med. 2016;176(4):432–433. doi:10.1001/jamainternmed.2016.0067